Tenofovir-Related Nephrotoxicity: Case Report and Review of the Literature

Christopher W. James, Pharm.D.; Mary C. Steinhaus, A.N.P.; Susan Szabo, M.D.; Robert M. Dressler, M.D.

Disclosures

Pharmacotherapy. 2004;24(3) 

In This Article

Abstract and Introduction

Tenofovir is a nucleotide reverse transcriptase inhibitor for treatment of human immunodeficiency virus (HIV) infection. Several cases of renal failure associated with tenofovir therapy recently have been reported. A 54-year-old man with HIV experienced decreasing renal function and Fanconi's syndrome secondary to tenofovir therapy. His condition gradually improved after discontinuation of the drug. The available medical literature for reported cases of tenofovir-related nephrotoxicity indicates that this complication is apparently rare. However, our case report and literature review underscore the importance of monitoring renal function when treating patients with any nucleotide reverse transcriptase inhibitor.

Tenofovir is a nucleotide reverse transcriptase inhibitor approved by the Food and Drug Administration for treatment of infection with human immunodeficiency virus (HIV). Structurally similar nucleotide analogs, such as adefovir and cidofovir, have been associated with significant renal dysfunction. However, clinical experience with tenofovir suggests that this drug rarely causes nephrotoxicity in humans. We describe one of those rare cases and discuss the relevant literature.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....